USMLE Step 2: How do you manage a throbbing headache?

AMA Wire
Email this page

If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 2 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.  

This month’s stumper

An 82-year-old woman comes to the physician because of a right-sided throbbing headache, which has occurred intermittently for two weeks. She has also had fatigue and intermittent jaw pain when chewing. The patient has a 25-year history of hypertension treated with hydrochlorothiazide. She is in no distress. Her temperature is 98.8 ºF  (37.1 ºC), blood pressure 125/83 mm Hg, pulse is 92 beats per minute, and respirations 20 per minute. Examination is remarkable for a weak, tender, but palpable right-sided temporal artery pulse, as well as tenderness to palpation on the right side of the face.

Which of the following is the most appropriate next step in management?

A. Erythrocyte sedimentation rate test.

B. High-dose prednisone with slow taper.

C. Magnetic resonance angiography (MRA) of carotid circulation.

D. Nonsteroidal anti-inflammatory medications (NSAIDs).

E. Urgent referral for biopsy of vessel and base treatment on results.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

The correct answer is A.

Kaplan Medical explains why

This patient has signs and symptoms of temporal arteritis, also known as giant cell arteritis. It is a progressive inflammatory disorder that affects large cranial arteries. Common symptoms include unilateral headache, jaw claudication (pain with chewing), and amaurosis fugax (transient ischemic attack of the retina).

Temporal arteritis is more common in individuals who have polymyalgia rheumatica. The initial workup of temporal arteritis should include an erythrocyte sedimentation rate (ESR); an elevated ESR (greater than 100 mm/hour) in the presence of clinical symptoms is virtually diagnostic of temporal arteritis. Laboratory studies may also reveal elevated C-reactive protein or anemia of chronic disease. Approximately 15 to 20 percent of patients who have untreated temporal arteritis develop blindness from involvement of the ophthalmic artery or its branches.

Why the other answers are wrong

Choice B: In the presence of an elevated ESR and acute symptoms, including visual changes, immediate high-dose prednisone or IV methylprednisolone should be initiated. It is essential to begin treatment with glucocorticoids immediately to prevent this complication.

Choice C: MRA is useful for studying carotid circulation, but is not necessary to diagnose or to treat this condition. Waiting for an MRA is an unnecessary and dangerous delay.

Choice D: NSAIDs are an adjunct treatment used to facilitate tapering of steroids and help control pain. They do not provide adequate anti-inflammatory effects to be considered first-line therapy.

Choice E: Temporal artery biopsy is the gold standard for diagnosis, but it may be deferred in those who have acute, threatening symptoms. If there is no improvement in symptoms in 72 hours, the diagnosis should be revisited. Patients who respond to glucocorticoids will need to be tapered and kept on low-dose maintenance therapy for at least one year, with monitoring of the ESR to gauge response.

Tips to remember

  • Temporal arteritis (GCA): headache, visual disturbances, PMR, jaw claudication.
  • High ESR plus symptoms equals immediate treatment with IV methylprednisone.
  • Temporal artery biopsy is the gold standard for diagnosis.

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30 percent on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.

 

Email this page

Comments

As an ophthalmologist who has seen far too many folks who are blind in one eye due to cranial arteritis, I would pick choice B, i.e., high dose prednisone with slow taper. Here is what happens in the "real" world: the patient takes the lab slip to the lab 3 miles from the doctor's office. The receptionist says that her insurance has not yet approved this blood test and she will need to come back tomorrow because it is now 4:55 and they close in 5 minutes. The patient then goes home and calls the doctor's office and while she is dialing she loses her vision in the right eye. Guess who she is going to blame? She might go blind in that eye any way, but at least it will happen during or after your treating her. With those kind of symptoms and signs, I really don't want to wait on the sed rate...
I can't agree more.
As a medical student, we are taught constantly to prescribe steroids first (labs will still be fine later). I imagine that is why this month "stumped" so many students, because it goes against the teaching of at least my university.
Show Comments (3)